Wyoming, 2001

Hail in Wyoming, July 4, 2001

July 4, 2001 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 4, 12:55 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 12:55 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT WED JUL 4 2001

THINGS STARTING TO FIRE ACROSS THE AREA IN AN ATMOSPHERE THAT IS
BECOMING MORE CONDUCIVE FOR CONVECTION.  DEEPER MOISTURE NOW
ROTATING INTO THE AREA FROM THE NORTH AND WEST...ALONG WITH
SHORTWAVE ENERGY TO PROVIDE THE IMPETUS.  WILL TAILOR FORECAST FOR
TONIGHT BASED ON CURRENT SATELLITE IMAGERY AND OBSERVATIONS.  FOR
TOMORROW...MODELS INDICATE A DRY SLOT AND ABSENCE OF ENERGY FOR THE
MOST PART...SO WILL KEEP FORECAST PRIMARILY DRY FOR TOMORROW.
MOISTURE AND MORE ENERGY BEGIN TO AFFECT MAINLY THE NORTHERN TIER OF
COUNTIES TOMORROW EVENING.  AS UPPER HIGH BEGINS SHIFTING EAST AND
SOUTH FOR FRIDAY...WE SHOULD BEGIN TO PICK UP EVEN MORE MOISTURE AND
SHORTWAVE ACTIVITY THROUGH SATURDAY.  FORECAST FOR THE LAST FEW DAYS
HAS TRENDED THIS WAY SO THINGS APPEARS IN GOOD SHAPE AND ON TRACK.
WILL KEEP EXTENDED PRETTY MUCH AS IS SINCE IT ALSO APPEARS IN GOOD
SHAPE.

.RIW...NONE

VALONE

In the hours before

Special weather statement, Jul 4, 1:22 PM MST, 2 hours 48 minutes before
WYZ015-027-028-050259-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
222 PM MDT WED JUL 4 2001

...A TORNADO WATCH HAS BEEN ISSUED FOR JOHNSON AND EASTERN NATRONA
COUNTIES UNTIL 9 PM MDT THIS EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A
TORNADO WATCH FOR JOHNSON COUNTY AND EASTERN NATRONA COUNTY UNTIL
9 PM MDT.  A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS PRODUCING TORNADOES.  LARGE HAIL AND DAMAGING WIND
ARE ALSO POSSIBLE.

PEOPLE IN JOHNSON AND EASTERN NATRONA COUNTIES SHOULD KEEP ALERT
FOR TORNADOES AND SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

WCJIN-WYNE
C.BAKER
Local storm report, Jul 4, 2:18 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
318 PM MDT WED JUL 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    SUSSEX                    WY   .88 INCH HAIL
07/04/01   JOHNSON

0310 PM    SUSSEX                    WY   .88 INCH HAIL
07/04/01   JOHNSON

MLC
Local storm report, Jul 4, 2:33 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
333 PM MDT WED JUL 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    SUSSEX                    WY   .88 INCH HAIL
07/04/01   JOHNSON                        HAIL BEGAN AT 325 PM AND
                                          ENDED 332 PM.

MLC
Local storm report, Jul 4, 2:44 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
344 PM MDT WED JUL 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
w
0215 PM    5 S BUFFALO               WY   .88 INCH HAIL
07/04/01   JOHNSON

MLC
Local storm report, Jul 4, 3:02 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
402 PM MDT WED JUL 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
7
0340 PM    17 E KAYCEE               WY   WIND DAMAGE
07/04/01   JOHNSON                        6 INCH DIAMETER BRANCHES
                                          DOWN.

MLC

The radar

The Billings radar (KBLX), 225 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
July 4, 4:10 PM MST
Where
Johnson County, 23 mi NE of Buffalo
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -106.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259673.